What’s the downside to a biopsy?

Even if my father takes antibiotics beforehand, could he develop a serious infection when he has a prostate biopsy? Are there other possible complications we should be on the lookout for?

Internist Harvey B. Simon, M.D., editor of the monthly newsletter Harvard Men’s Health Watch responds:

It’s not likely that your father will develop an infection following his prostate biopsy. Most doctors recommend a cleansing enema beforehand and prescribe antibiotics — usually either ciprofloxacin (Cipro) or levofloxacin (Levaquin) — to minimize the risk. These drugs belong to a class of medications called fluoroquinolones. Drugs with tongue-twisting names like gemifloxacin (Factive), moxifloxacin (Avelox), norfloxacin (Noroxin), and ofloxacin (Floxin) fall into this class, too.

Unfortunately, about 2.5% to 3% of men who take fluoroquinolones still develop serious urinary tract infections or bacterial prostatitis within a week of their biopsies. This can happen if the infection-causing bacteria are resistant to the antibiotic that was prescribed. If your father develops a fever, chills, muscle aches, an urgent need to urinate, or frequent or burning urination, be sure he gets medical attention promptly. He may need to receive another antibiotic to halt the infection, and delaying treatment can have serious consequences.

Although fluoroquinolones are effective in treating a variety of bacterial infections, they can raise the risk of tendinitis and tears in the Achilles’ tendon at the back of the ankle and, less often, in other tendons. (Tendons connect muscles to joints.) According to the FDA, the chance of having tendon problems increases in people who are over age 60, are taking steroids, or are organ transplant recipients. Other possible side effects from these popular and effective drugs include allergic reactions, headaches, nausea, and diarrhea.

Admittedly, these complications sound worrying, but keep in mind that most men never experience them. If an infection does develop, with treatment most men feel back to normal within a few days; without it, the reverse is true.

Originally published June 2009; last reviewed February 17, 2011.

Comments
12
mary

My husband has to have a biopsy in a week. He is allergic to the recommended antibiotics, penicillin, cipro, sulfa drugs. The doctor didn’t give him an antibiotic to take before the procedure. What will they do,antibiotic wise, to protect him??

D Johnson

Mary, did you ever receive an answer to your question? We too are trying to find antibiotic alternatives to Cipro, Levaquin and Bactrim for pending TRUS Biopsy Oct 10th. Husband had reaction to Levaquin/Levofloxacin taken prior to PSA test this July. We almost feel like cancelling the biopsy!

char

.my husband had TRUS biopsy done four days ago and the following morning he got sick had to be taken to emergency,
he has an infection which he did take cipro day before the surgery and after and got an infection he had to be hospitalized and he is still in the hospital as of today.
doctors are not sure when he can be released, his white cells went up and he is still having fevers. He had the same procedure last year no complications. After this he
will not have the biopsy procedure done again.

Heather

Good Morning Char.

My husband had biopsies taken last week. His fever started a couple of days ago he is in hospital but we cannot see an improvement. How long was your husband in hospital before the fever was overcome and how long did he stay in hospital.
I am very concerned as my husband is really ill.

Thankyou Heather

Mobeen Jawaid

I am 37 years old male from Asian race. Last year I went to hospital due to fistula problem. Doctor advised MRI leading with surgery to cut the fistula. during MRI of my lower limb area, It was revealed that, “there is a hypointense area in peripheral zone of the prostate need further investigation. Although, I did not have any symptoms even I daily workout on my treadmill fir 45 minutes. My genreal surgeon doctor directed me to urologist for further investigation of my prostate.
On my first visit in urology clinic, doctor did DRE with negative results, Doctor also did blood testing and semen testing and found that my PSA level was elevated and the value was 2.1ng/ml (at my age it is high). My urine and semen and other blood testing were normal and in range. doctor started Antibiotic for 1 month and after completion of antibiotic course he repeated the PSA. Now the value of PSA was again much higher 3.1ng/ml. Doctor advised for Transractoral ultransound (TURS) and results was revealed as ” Prostate measures 3.7 X 2.9 X 3.6 cm weight 20.9 ml. It shows homogeneous echtesture. right lateral lobe central zone echogenic homogeneous nodule measuring about 1.8 x 1.4 cm and small nodule about 0.9 x 0.6 cm in peripheral zone. The periprostatic tissue planes are normal. both seminal vesicles normal. both ischio rectal fossae normal and no collection of fluid or mass lesion is noted.

Doctor told me that it may be benine growth and now he is going for ultrasound guided prostate biopsy. Yesterday he again did through DRE and found nothing in my prostate and repeated the PSA test. Now my PSA is again down 2.76ng/ml . He also told me that in my age it is not possible specially Asian race.

DATE of PSA Test
PSA Value
January 2016
2.1ng/ml
March 2016
3.1ng/ml (After antibiotic course)
April 2016
2.76ng/ml

I am really afraid due to finding, I need your opinion and further how to proceed with treatmen

Maurice H

I am having my first biopsy after my urologist found a growth on my prostate along with PSA going from 1.3 to 2.3. But I will not worry my head off about repercussions or after affects. That can only make you a nervous wreck before even going in. Good luck to all!

Mark J Brown

I have been on watch and wait for about 7 years with my PSA steadily climbing all this time. My PSA started with a 2.4 and over the years climbed to its most resent of 8.4 in July, 2016. However, the free PSA reading was always high(this is a good thing) which is why the doctor held off on a biopsy till now. I did have the trans-rectal biopsy and no cancer was found. Starting to think that maybe too much emphasis is put on just the PSA numbers. I am still on watch and wait.

Isaiah

Had a terrible bout with prostatitis in 2009 and PSA shot up to 15.9. This was after months of Testosterone treatment with Androgel (Dr. said I need this and like a fool I believed her).
Took 10 months for my PSA to stabilize at around 2.7. 2010, 2011, 2012, 2013 and 2014 PSA stayed around that level with slight ups and downs 2.7-3.5. In 2015, my yearly PSA showed 5.29, but my doctor chose to wait – 6 weeks later, it came down to 2.9.
This year 2016, my PSA is up to 5.49 (free PSA has always been 20%-35% but didn’t check this year) Should I be worried?

Brett

Hi Isaiah
I’m in a similar position was about to start with androgel as I have had low testosterone for 8-9 months. What was your T levels prior to starting Androgel? I’ve had low energy headaches tinnitus fatigue for nearly a year. No hope in site ATM. Just had biopsy because PSA was 2.5, I’m 42. My endocron thought she would test this prior to starting with Androgel.

Salwa

Hi,
My father did a prostate biopsy and got prostatitis infection. He stayed at the hospital for 6 days to receive the required treatment (antibiotics).
1 week after that, he is experiencing again high fever. The doctor said it is normal, but I’m not convinced. Any explanation ?

Thank you

John hensley

I had prostste biopsy in late October 2016 and had severe bleeding for over an hour then shortly after both my hands fingers both legs knees calf mussels and my ankles and feet are stolen badly and so painful can hardly walk and my hands are swollen and painful I have trouble eating and even holding a bar of soap the doctor says it’s arthritis but for it to have happened so suddenly its hard to believe.is there anyone who has any advice for me oh and I do have a small amount of cancer.

Post a Comment

This blog aims to provide reliable information as well as healthy dialog about the topics covered. We reserve the right to remove comments for any reason, particularly those that do not relate directly to the contents of this post, are commercial in nature, contain objectionable or inappropriate material, or otherwise violate our Privacy Policy. Comments on this blog do not represent the views of our editors or Harvard University, and have not been checked for accuracy. All comments submitted to this site become the non-exclusive property of Harvard University.